Can My HIV Meds Cause Respiratory Infections? (Editor's Pick)
Dear Dr. Henry, I am confused and surprised of recent Truvada news just published by the Reuters News Agency on Sept. 2, 2015, saying as follows among other things: "The combos had similar ability to drive rates of the HIV virus that causes AIDS down to undetectable levels. Overall safety was similar between the two combo pills, Gilead said, with the most common side effects being upper respiratory tract infection, diarrhea and bronchitis." All this refering to the new Truvada combo soon to be realesed publicly. (link: http://www.reuters.com/article/2015/09/02/us-gilead-sciences-hiv-idUSKCN0R21J320150902). ----- The thing is in this article it is being stated that some of the common side effects of Truvada are upper respiratory tract infections and bronchitis, but if you visit the official Truvada website, in the common side effects list, nowhere is mentioned about the said respiratory infections or bronchitis. I have taken Truvada for the last 4 years and lately I have had respiratory problems with one very serious and intense episode of brochitis last January, where I thougth I wasnt going to make it. Do you think my intense bronchitis (it almost turned into fullblown pneumonia)could have been caused by the Truvada I have been taking for years? Why does the press realease clearly say that Truvada causes respiratory problems and in Truvadas own website it doesnt mention any problems with the respiratory system. My fear is that if Truvada can indeed create serious hazardous side effects in my respiratory system, maybe next time when winter settles in I could develop a more serious problem in my lungs. What could you please say about this issue? Thank you very much in advance for your opinion and reply.
Patients on both Truvada and comparator agents in studies experience numerous upper respiratory tract infections during the course of studies lasting several years. There has not been a clear signal that serious respiratory infections are seem more commonly with Truvada than with other drug combos. That can be confusing when reading the press releases for example that describe what problems were observed when patients take a particular drug. Again, common problems occur during drug studies and are reported but the causality or linkage is often not also reported in press releases. In most cases the repiratory infections observed were not linked to the Truvada or to the drugs used for comparison in the studies. An example of how infrequent associated respiratory infections are with Truvada is that they have been rarely reported in the thousands of HIV negative patients taking Truvada for PrEP. KH